Back

The Dangers of Paracetamol Overdose

I have just acted in a tragic case where a lady in her 60’s was admitted to hospital with a fractured hip and set up on an IV Paracetamol drip pending surgery.  This particular lady weighed less than five stone, but there was a failure to weigh her on admission or indeed, estimate her weight before the Paracetamol was administered.  She should have been administered with a child’s dose but instead received seven adult doses over a sustained period of 36 hours, and this caused her death by irreversible liver failure.

The Inquest exposed a lack of awareness of the guidelines concerning intravenous Paracetamol, and I have read other reported cases where a patient of low weight has been administered an adult dose erroneously.

Paracetamol is a very dangerous drug if it is not prescribed appropriately.

Here at Lanyon Bowdler, we have a specialised team of clinical negligence practitioners including three Law Society Panel Members.  We deal regularly with cases where people have been injured as a result of errors in drug prescription.